Hail, Castro
- When
- May 21, 5:00 PM CST
- Where
- Castro County, 5 mi E of Hart
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.380, -102.032
The broadcast media relayed reports of golfball size hail east of Hart. No damage was reported.
An isolated supercell thunderstorm developed over portions of northern Lamb and southern Castro Counties during the late afternoon hours of the 21st. Through the evening, the storm produced a swath of large hail as it moved east-northeastward and impacted portions of Swisher and Briscoe Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An isolated supercell thunderstorm developed over portions of northern Lamb and southern Castro Counties during the late afternoon hours of the 21st. Through the evening, the storm produced a swath of large hail as it moved east-northeastward and impacted portions of Swisher and Briscoe Counties. Storm chasers observed the storm's entire lifecycle until it finally dissipated near Caprock Canyons State Park in eastern Briscoe County. Despite displaying a beautiful rotating updraft, the relatively high-based storm never threatened to produce a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 2:59 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 359 PM CDT FRI MAY 21 2010 .SHORT TERM... LOW LEVEL CU FIELD CONTINUES TO BUILD THIS AFTERNOON IN RESPONSE TO A DEVELOPING DRYLINE ACROSS THE WESTERN SOUTH PLAINS. LOW LEVEL CONVERGENCE REMAINS RELATIVELY WEAK ALONG THE DRYLINE WITH THE CAP ERODING FROM WEST TO EAST. HOWEVER...WITH THE DRY LOW LEVEL AIR SLOWLY PUSHING EAST...SURFACE INSTABILITY HAS ALSO BEEN DECREASING IN THE UNCAPPED AIR. CONVECTION IS STILL A CLOSE CALL LATER THIS AFTERNOON WITH A CAP STILL IN PLACE FROM LUBBOCK EASTWARD. STRONG SURFACE BASED INSTABILITY IN EXCESS OF 2500 J/KG WITH DEEP LAYER SHEAR BETWEEN 35 AND 40 KNOTS WOULD SUPPORT ISOLATED SEVERE STORMS IF ANY WERE TO DEVELOP. LARGE HAIL AND WIND WOULD STILL BE PRIMARY THREATS FROM ANY STORMS TO DEVELOP. LOW STRATUS IS EXPECTED TO DEVELOP AGAIN TOMORROW MORNING WITH THE MOIST LOW LEVEL AIR IN PLACE. FOR TOMORROW AFTERNOON...THE CAP IS EXPECTED TO STRENGTHEN ACROSS THE ENTIRE AREA AND MAY PROHIBIT ANY CONVECTION WITH A SHARPER DRYLINE PUSHING NEAR THE EDGE OF THE CAPROCK. JDV && .LONG TERM... PRIMARY ISSUE THROUGH AT LEAST MIDDLE OF NEXT WEEK REMAINS THE DRYLINE AS IT SLOSHES BACK AND FORTH OVER THE REGION AND WHETHER OR NOT STORMS WILL BE ABLE TO FIRE ALONG THE DRYLINE. MODELS CONTINUE TO BRING THE DRYLINE EAST INTO THE WESTERN TO CENTRAL SOUTH PLAINS EACH AFTERNOON AND THEN MIXES IT BACK EAST IN THE OVERNIGHT HOURS INTO EASTERN NEW MEXICO. SOUTHWESTERLY FLOW ALOFT ALSO WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WHICH COULD ALLOW WEAK SHORTWAVES TO MOVE OVER THE REGION AND PROVIDE AT LEAST A LITTLE BIT OF LIFT TO HELP STORMS POSSIBLY DEVELOP. BIGGEST ISSUE DAY-TO-DAY WILL BE CAP STRENGTH AS ALL MODELS KEEP TEMPS IN THE 700/750HPA LAYER BETWEEN 10 AND 15 DEG C. TOO EARLY TO TELL WHETHER THIS WILL BE ENOUGH TO KEEP STORM SUPPRESSED IS TOO HARD TO TELL AND WILL NEED TO BE EVALUATED FROM DAY TO DAY. OPTED TO KEEP SLIGHT CHANCE POPS IN ACROSS MUCH OF THE FORECAST AREA EACH AFTERNOON AND EVENING THROUGH TUESDAY WITH MINOR CHANGES. TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR AND THESE GRIDS LOOKED GOOD AS WELL. ECMWF AND TO SOME EXTENT THE GFS BOTH CONTINUE TO INDICATE RIDGE BUILDING OVER THE REGION BY THURSDAY WHICH SHOULD BRING AN END TO PRECIPITATION CHANCES. HOWEVER...MODELS ARE NOT BUILDING IN A SOLID RIDGE AND HAVE SEVERAL TRANSIENT FEATURES IN IT WHICH MAY HINT THAT THERE COULD BE AT LEAST A FEW ISOLATED STORMS AS LOW LEVEL MOISTURE WILL REMAIN HIGH AND WARM TEMPERATURES MAY BE ENOUGH TO OVERCOME THE CAP. HOWEVER...LEFT FORECAST WARM AND DRY THROUGH THE LATTER PERIODS. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 60 90 58 89 60 / 20 10 10 20 20 TULIA 61 89 66 88 63 / 20 20 10 20 20 PLAINVIEW 64 89 67 87 63 / 20 20 10 20 20 LEVELLAND 63 92 67 91 64 / 20 20 10 20 20 LUBBOCK 67 92 68 90 65 / 20 20 20 20 20 DENVER CITY 64 94 67 92 66 / 20 20 10 20 20 BROWNFIELD 65 92 68 91 66 / 20 20 20 20 20 CHILDRESS 67 94 67 90 67 / 20 10 10 10 10 SPUR 67 92 68 90 67 / 20 20 20 10 20 ASPERMONT 68 91 70 93 68 / 20 20 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01/14
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 1139 AM CDT FRI MAY 21 2010 TXZ021>044-221645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1139 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE LATE THIS AFTERNOON AND THIS EVENING. THE DRYLINE IS EXPECTED TO MOVE TO NEAR THE TEXAS AND NEW MEXICO STATE LINE BY LATE AFTERNOON. WARM TEMPERATURES IN THE MID-LEVELS WILL SERVE TO HINDER THUNDERSTORM DEVELOPMENT...BUT STRONG HEATING AND CONVERGENCE ALONG THE DRYLINE MAY BE ENOUGH TO SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR WILL ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE. THE PRIMARY THREATS WITH THE STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE WEATHER WILL BE ACROSS THE CAPROCK LATE THIS AFTERNOON...WITH STORMS PERHAPS MOVING EAST INTO THE ROLLING PLAINS THIS EVENING. ANY STORMS SHOULD QUICKLY DIMINISH SHORTLY AFTER SUNSET TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 532 PM CDT FRI MAY 21 2010 TXZ022-023-028-029-212300- CASTRO-HALE-LAMB-SWISHER- 532 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE...SWISHER AND CASTRO COUNTIES... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHEASTERN LAMB COUNTY NEAR OLTON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Lubbock radar (KLBB), 83 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
3 hail. Local standard time, as filed.
The broadcast media relayed reports of golfball size hail east of Hart. No damage was reported.
The Tulia Police Department reported quarter size hail in Tulia just before 17:20 CST.
Multiple reports of large hail that ranged in size from nickels to golfballs were received along a swath from MacKenzie Reservoir to near Silverton, both from the public and the National Severe Storms Laboratory SHAVE project. Quarter size hail was reported at the MacKenzie Resrvoir marina at 18:47 CST. Additional reports indicated that nickel size hail had covered the ground and stripped trees along Texas Highway 207 northwest of Silverton by 19:15 CST. At 19:24 CST golfball size hail was reported five miles north of Silverton. No property damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232027, 232028, 232035.